Alert archive / Iowa / Tornado Warnings in 2016
Tornado Warning 19, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Aug 4, 2016, 5:25 PM CDT for Mills County, Pottawattamie County, Iowa. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2016, 5:25 PM CDT (22:25 UTC)
- Expired
- Aug 4, 2016, 5:38 PM CDT
- In force
- 13 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Mills County, IA, Pottawattamie County, IA
The radar
The Omaha radar (KOAX), 60 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.4 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1412 J/kg
- Mixed-layer CIN
- -217 J/kg
- Mixed-layer LCL
- 1518 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
154
WFUS53 KOAX 042225
TOROAX
IAC129-155-042300-
/O.NEW.KOAX.TO.W.0019.160804T2225Z-160804T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
525 PM CDT THU AUG 4 2016
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN MILLS COUNTY IN SOUTHWESTERN IOWA...
SOUTH CENTRAL POTTAWATTAMIE COUNTY IN SOUTHWESTERN IOWA...
* UNTIL 600 PM CDT
* AT 525 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED 5 MILES NORTH OF GLENWOOD...OR 18 MILES
SOUTHEAST OF OMAHA...MOVING SOUTHEAST AT 15 MPH.
HAZARD...TORNADO.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE
DAMAGE IS LIKELY.
* THIS DANGEROUS STORM WILL BE NEAR...
MALVERN AROUND 535 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE SILVER
CITY.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 34 IN IOWA BETWEEN MILE MARKERS 9 AND 17.
INTERSTATE 29 BETWEEN MILE MARKERS 37 AND 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN
A MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4109 9586 4124 9572 4112 9548 4097 9562
TIME...MOT...LOC 2225Z 305DEG 49KT 4113 9572
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
DEE1 follow-up statement
510
WWUS53 KOAX 042238 RRA
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
538 PM CDT THU AUG 4 2016
IAC129-155-042248-
/O.CAN.KOAX.TO.W.0019.000000T0000Z-160804T2300Z/
MILLS IA-POTTAWATTAMIE IA-
538 PM CDT THU AUG 4 2016
...THE TORNADO WARNING FOR NORTHERN MILLS AND SOUTH CENTRAL
POTTAWATTAMIE COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER APPEARS CAPABLE OF PRODUCING A TORNADO.
THEREFORE...THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4109 9586 4124 9572 4112 9548 4097 9562
TIME...MOT...LOC 2234Z 305DEG 49KT 4102 9552
$$
DEEWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Aug 4, 3:01 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 4, 3:01 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 301 PM CDT THU AUG 4 2016 .SHORT TERM...(tonight through Sunday) Issued at 300 PM CDT Thu Aug 4 2016 Surface cold front was in the process of moving through the area this afternoon and at 19z extended from northwest Iowa through east central Nebraska into southwest Kansas. Isolated storms had developed ahead of the front from southeast Nebraska into southwest and central Iowa with another band of storms behind the front from southeast South Dakota into southern Minnesota. Short range CAM models continue to favor development ahead of the front for the remainder of the afternoon into the evening as the front moves southeast into southern Kansas and central Missouri overnight, then stalling out in that area on Friday. Front remains stalled to the south of the forecast area Friday night into Sunday with potential still indicated for prolonged heavy rain event for the southern half of Nebraska into southwest Iowa as overrunning pattern develops under near zonal steering flow aloft. Outside of the increasing chance of rain, cooler and less humid conditions behind the front will be the other major feature for the area during this time. .LONG TERM...(Sunday night through Thursday) Issued at 300 PM CDT Thu Aug 4 2016 Warmer temperatures look to return in the extended period as broad area of high pressure aloft expands across much of the south half of the nation. Still some chance of periodic thunderstorms during this time as monsoonal moisture is pulled into the circulation. Both the GFS and ECMWF also develop a closed low over the Gulf of Mexico off the Florida Panhandle for some tropical action. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 141 PM CDT Thu Aug 4 2016 Some mvfr cigs possible with showers/thunderstorms and mentionED vcsh/vcts at KOMA/KLNK this afternoon and could see thunder at KLNK this afternoon. The storms north of KOFK are forecast to weaken so only included a vcsh there toward evening. WindS south/west/northwest and variable with the brisk winds 10-20KT behind the front. generally VFR after 01z and kept precipitation south of the taf sites after this period. && .OAX Watches/Warnings/Advisories... NE...None. IA...None. && SHORT TERM...Fobert LONG TERM...Fobert AVIATION...Zapotocny
Hazardous weather outlook, Aug 4, 4:16 PM CDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 416 PM CDT THU AUG 4 2016 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-051130- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 416 PM CDT THU AUG 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND FRIDAY A STRONG COLD FRONT MOVING IN FROM THE NORTH WILL BE THE FOCUS FOR THUNDERSTORM ACTIVITY MAINLY ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR. THERE IS A DISTINCT POSSIBILITY SOME STORMS WILL APPROACH OR BECOME SEVERE THIS EVENING WITH STRONG DAMAGING WINDS THE PRIMARY THREAT. THE THUNDERSTORM ACTIVITY SHOULD BE CLEARING SOUTHERN AREAS THEN BY EARLY FRIDAY MORNING .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY THERE WILL BE A CHANCE OF THUNDERSTORMS THROUGH THE WEEKEND SOUTH OF INTERSTATE 80. SEVERE STORMS ARE NOT EXPECTED. ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE MONDAY THROUGH WEDNESDAY OF NEXT WEEK AS HOT AND HUMID CONDITIONS RETURN TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TONIGHT OR FRIDAY.
In the hours before
Special weather statement, Aug 4, 4:21 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 421 PM CDT THU AUG 4 2016 NEZ078-042200- SALINE NE- 421 PM CDT THU AUG 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SALINE COUNTY UNTIL 500 PM CDT... AT 421 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF MILLIGAN...OR 23 MILES SOUTHEAST OF YORK...MOVING EAST AT 10 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CRETE...FRIEND...DORCHESTER...WILLARD MEYER RECREATION AREA... 11 MILES WEST OF WILBER... SWAN CREEK WILDLIFE MANAGEMENT AREA AND SWAN CREEK RESERVOIR NUMBER 2. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN OMAHA. && LAT...LON 4047 9737 4068 9737 4069 9697 4041 9702 TIME...MOT...LOC 2121Z 273DEG 9KT 4058 9736 DEE
Special weather statement, Aug 4, 4:41 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 441 PM CDT THU AUG 4 2016 NEZ051-053-067-042215- CASS NE-SAUNDERS NE-SARPY NE- 441 PM CDT THU AUG 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS...WESTERN SARPY AND SOUTHEASTERN SAUNDERS COUNTIES UNTIL 515 PM CDT... AT 441 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER ASHLAND...OR 22 MILES SOUTHWEST OF OMAHA...MOVING EAST AT 10 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LA VISTA...GRETNA...ASHLAND...SPRINGFIELD...LOUISVILLE... CEDAR CREEK...MANLEY...MEMPHIS...SOUTH BEND... PLATTE RIVER STATE PARK...KOA CAMPGROUND... SCHRAMM PARK STATE RECREATION AREA...CAMP CAROL JOY HOLLING... MAHONEY STATE PARK...MEMPHIS STATE RECREATION AREA... LOUISVILLE STATE RECREATION AREA AND CHALCO. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 420 AND 440. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN OMAHA. && LAT...LON 4097 9646 4115 9644 4118 9609 4091 9612 TIME...MOT...LOC 2141Z 273DEG 8KT 4106 9635 DEE
Special weather statement, Aug 4, 4:43 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 443 PM CDT THU AUG 4 2016 NEZ066>068-042230- CASS NE-LANCASTER NE-OTOE NE- 443 PM CDT THU AUG 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASS...NORTHWESTERN OTOE AND NORTHEASTERN LANCASTER COUNTIES UNTIL 530 PM CDT... AT 443 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES NORTH OF LINCOLN...MOVING EAST AT 10 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LINCOLN...WAVERLY...GREENWOOD...EAGLE...DAVEY AND ALVO. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 71 AND 77. INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 399 AND 418. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN OMAHA. && LAT...LON 4079 9676 4100 9669 4094 9633 4073 9642 TIME...MOT...LOC 2143Z 273DEG 8KT 4088 9665 DEE
Local storm report, Aug 4, 4:59 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
459 PM CDT THU AUG 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TORNADO 1 ENE ASHLAND 41.05N 96.35W
08/04/2016 SAUNDERS NE COUNTY OFFICIAL
BRIEF TORNADO REPORTED BY MULTIPLE SOURCES.
&&
MEADSpecial weather statement, Aug 4, 4:59 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 459 PM CDT THU AUG 4 2016 IAZ055-069-NEZ034-045-042245- HARRISON IA-POTTAWATTAMIE IA-WASHINGTON NE-BURT NE- 459 PM CDT THU AUG 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARRISON... NORTHWESTERN POTTAWATTAMIE...SOUTHEASTERN BURT AND NORTHEASTERN WASHINGTON COUNTIES UNTIL 545 PM CDT... AT 458 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MODALE...OR 25 MILES NORTH OF OMAHA...MOVING SOUTHEAST AT 10 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BLAIR...MISSOURI VALLEY...LOGAN...MONDAMIN...MODALE... DESOTO BEND NATIONAL WILDLIFE REFUGE... HISTORICAL VILLAGE WELCOME CENTER AND WILSON ISLAND STATE PARK. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 30 IN IOWA BETWEEN MILE MARKERS 1 AND 5. HIGHWAY 30 IN NEBRASKA NEAR MILE MARKER 450. HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 108 AND 111...AND NEAR MILE MARKER 120. INTERSTATE 29 BETWEEN MILE MARKERS 66 AND 89. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN OMAHA. && LAT...LON 4160 9621 4175 9607 4161 9571 4139 9592 TIME...MOT...LOC 2158Z 305DEG 12KT 4163 9607 DEE
Special weather statement, Aug 4, 5:00 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
500 PM CDT THU AUG 4 2016
IAZ056-069-042245-
SHELBY IA-POTTAWATTAMIE IA-
500 PM CDT THU AUG 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHELBY AND NORTHEASTERN
POTTAWATTAMIE COUNTIES UNTIL 545 PM CDT...
AT 500 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EARLING...OR 19 MILES SOUTH OF DENISON...MOVING SOUTHEAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HARLAN...EARLING...DEFIANCE...PANAMA...WESTPHALIA...KIRKMAN...
PRAIRIE ROSE STATE PARK AND NISHNA BEND RECREATION AREA.
THIS INCLUDES HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 70 AND 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN OMAHA.
&&
LAT...LON 4149 9524 4170 9554 4185 9540 4173 9509
4164 9509
TIME...MOT...LOC 2200Z 305DEG 12KT 4174 9539
DEEThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 4:59 PM CDT | Special Weather Statement | OAX | Harrison | 46 min |
| Aug 4, 5:00 PM CDT | Special Weather Statement | OAX | Shelby | 45 min |
| Aug 4, 5:35 PM CDT | Tornado Warning | OAX | Pottawattamie | 3 min |
| Aug 4, 5:54 PM CDT | Special Weather Statement | OAX | Mills | 21 min |
| Aug 4, 6:38 PM CDT | Areal Flood Advisory | OAX | Pottawattamie | 3 hr |
Nearby
Tornado Warnings in Iowa, 2016Every tornado warning in 2016Tornadoes in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.